Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 185, NWS Jackson, MS

June 3, 2004Covington County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2004, 3:29 AM CDT for Covington County, Smith County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 3:29 AM CDT (08:29 UTC)
Expired
Jun 3, 2004, 4:05 AM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Covington County, MS, Smith County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS54 KJAN 030829
SVRJAN
MSC031-129-030905-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
329 AM CDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 405 AM CDT

* AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF COLLINS...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HOT COFFEE AT 340 AM CDT
  BE NEAR TAYLORSVILLE AT 345 AM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3179 8971 3162 8969 3163 8941 3191 8940

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:30 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 2, 10:30 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1030 PM CDT WED JUN 2 2004

.DISCUSSION...A VERY WELL DEVELOPED MESOSCALE CONVECTIVE SYSTEM OVER
SOUTHERN ARKANSAS AND LOUISIANA IS CONTINUING A SOUTHEAST MOVEMENT
THROUGH THE PRIMARY AXIS OF MOISTURE/INSTABILITY. MID LEVEL VORTEX
ASSOC WITH THIS SYSTEM IS MOVING SLOWLY EAST OVER OVER EXTREME NE LA
AND WILL SUPPORT ENOUGH EASTWARD PROPAGATION TO ALLOW THE SYSTEM TO
AFFECT AREAS WEST OF INTERSTATE 55...WITH THE GREATEST RISK OF
DAMAGING WINDS LIMITED TO NE LA PARISHES AND THE SOUTHWEST CORNER OF
MS. HAVE ADJUSTED THE OVERNIGHT WEATHER/PRECIP FORECAST GRIDS TO
REFLECT THE LATEST TRENDS. EXPECT MOST WEATHER WILL OCCUR BEFORE 2
AM CDT.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

43/EC
Hazardous weather outlook, Jun 3, 12:07 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1207 AM CDT THU JUN 03 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032121-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1207 AM CDT THU JUN 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR TONIGHT
ACROSS	NORTHEAST LOUISIANA AND A PORTION OF CENTRAL
MISSISSIPPI...GENERALLY ALONG AND WEST OF A LINE FROM CAMDEN TO
JACKSON METRO TO COLUMBIA.  ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF EASTERN MISSISSIPPI GENERALLY ALONG AND
EAST OF A LINE FROM CARTHAGE TO RALEIGH TO PURVIS.

A LINE OF STRONG TO SEVERE  STORMS WAS MOVING SOUTHEAST ACROSS
NORTHEAST LOUISIANA TOWARD THE	WESTERN PORTIONS OF MISSISSIPPI.
AN UPPER LEVEL WEATHER DISTURBANCE IN THE SOUTHERN PLAINS  WILL
ALSO  SWING  ACROSS THE REGION AND WILL PROVIDE UPPER SUPPORT FOR
THE STRONG CONVECTION. THIS WILL BE AIDED BY THE REMNANTS OF A
FRONT WHICH WILL HELP TO PROVIDE THE FOCUS FOR STRONG
THUNDERSTORMS  OVER THE REGION.  THIS ROUND OF STORMS SHOULD MOVE
THROUGH THE REGION BY DAYBREAK THURSDAY WITH ONLY MINIMAL
REDEVELOPMENT EXPECTED THURSDAY AFTERNOON.

THE MAIN RISK FROM STORMS WILL BE WIND GUSTS OF 70 MILES AN HOUR
AND HAIL TO THE SIZE OF GOLF BALLS WITH FREQUENT LIGHTNING STRIKES
AND VERY HEAVY DOWNPOURS.

...FLOODING...
STRONG THUNDERSTORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL
TONIGHT. MOST LOCATIONS SHOULD SEE LESS THAN 1 INCH OF ADDITIONAL
RAINFALL.  ONLY ISOLATED MINOR	PONDING OF WATER CAN BE  EXPECTED
ACROSS SOME ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
ADDITIONAL ROUNDS OF THUNDERSTORMS MAY DEVELOP FOR THURSDAY NIGHT
AND ON SATURDAY AS MORE UPPER LEVEL DISTURBANCES REACH THE LOWER
MISSISSIPPI VALLEY.  THE POSITION OF THE SURFACE FRONTAL REMNANTS
IS VERY QUESTIONABLE AT THIS TIME. THE MOST LIKELY AREA TO BE
AFFECTED WILL BE REFINED IN LATER OUTLOOKS.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...HAS BEEN ACTIVATED  FOR TONIGHT ACROSS THE REGION. THEY
MAY ALSO BE NEEDED FOR A FEW HOURS AT A TIME FOR LATE THURSDAY
THROUGH SATURDAY BUT IS NOT EXPECTED FOR THE PERIOD SUNDAY THROUGH
NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 3, 1:43 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
143 AM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      2 SE NEWELLTON          32.05N 91.21W
06/03/2004                   TENSAS             LA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 605.

&&

XXX
Local storm report, Jun 3, 1:46 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
146 AM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     5 E WINNSBORO           32.16N 91.64W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS EAST FRANKLIN PARISH.

&&

XXX
Local storm report, Jun 3, 2:06 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
206 AM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     3 NE NATCHEZ            31.58N 91.35W
06/03/2004                   ADAMS              MS   EMERGENCY MNGR

            LARGE LIMBS DOWN OVER RAND ROAD IN FOSTER.

&&

XXX
Local storm report, Jun 3, 2:52 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
252 AM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     WISNER                  31.98N 91.66W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            TREES DOWN...ELECTRICITY OUTAGES THROUGHOUT MUCH OF THE
            TOWN.

&&

GAGAN
Local storm report, Jun 3, 3:13 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
313 AM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     CROWVILLE               32.24N 91.59W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            ROOF BLOWN OFF WARD-3 SCHOOL AND SEVERAL TREES UPROOTED.

1140 PM     TSTM WND DMG     CROWVILLE               32.24N 91.59W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            GARAGE BLOWN OVER IN CROWVILLE. TREES DOWN PARISH WIDE.
            ELECTRICITY OUT IN MANY LOCALES.

&&

GAGAN
Local storm report, Jun 3, 3:14 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
314 AM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      2 SE NEWELLTON          32.05N 91.21W
06/03/2004                   TENSAS             LA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 605.

1225 AM     TSTM WND DMG     NEWELLTON               32.07N 91.24W
06/03/2004                   TENSAS             LA   LAW ENFORCEMENT

            LARGE LIMBS DOWN IN NEWELLTON. REPORTED BY TENSAS PARISH
            SHERIFFS OFFICE.

1225 AM     TSTM WND DMG     3 NE NATCHEZ            31.58N 91.35W
06/03/2004                   ADAMS              MS   EMERGENCY MNGR

            LARGE LIMBS DOWN OVER RAND ROAD IN FOSTER.

1210 AM     FLASH FLOOD      WINNSBORO               32.16N 91.72W
06/03/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            2 TO 3 FEET OF WATER OVER HIWAY 15 AND SEVERAL OTHER
            LOCAL ROADS.

1210 AM     FLASH FLOOD      RAYVILLE                32.47N 91.76W
06/03/2004                   RICHLAND           LA   LAW ENFORCEMENT

            STREET FLOODING AREA WIDE.

1155 PM     TSTM WND DMG     5 E WINNSBORO           32.16N 91.64W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS EAST FRANKLIN PARISH.

1140 PM     TSTM WND DMG     CROWVILLE               32.24N 91.59W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            ROOF BLOWN OFF WARD-3 SCHOOL AND SEVERAL TREES UPROOTED.

1140 PM     TSTM WND DMG     CROWVILLE               32.24N 91.59W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            GARAGE BLOWN OVER IN CROWVILLE. TREES DOWN PARISH WIDE.
            ELECTRICITY OUT IN MANY LOCALES.

1125 PM     TSTM WND DMG     WISNER                  31.98N 91.66W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            TREES DOWN...ELECTRICITY OUTAGES THROUGHOUT MUCH OF THE
            TOWN.

1120 PM     TSTM WND DMG     MANGHAM                 32.31N 91.78W
06/02/2004                   RICHLAND           LA   LAW ENFORCEMENT

            TREES DOWN IN THE MANGHAM COMMUNITY WITH ONE TREE
            REPORTED DOWN ON A HOUSE. REPORTED BY RICHLAND PARISH
            SHERIFFS DEPARTMENT.

1120 PM     TSTM WND DMG     BASKIN                  32.26N 91.75W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            TREES DOWN IN BASKIN. REPORTED BY FRANKLIN PARISH
            SHERIFFS DEPARTMENT.

&&

GAGAN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:09 AM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Jefferson, Warren61 min
Jun 3, 12:53 AM CDTSevere Thunderstorm WarningJANFranklin62 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.